Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Pocatello, ID

April 2, 2017Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 2, 2017, 4:52 PM MDT for Bannock County, Idaho. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2017, 4:52 PM MDT (22:52 UTC)
Expired
Apr 2, 2017, 5:30 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:52 PM MDTHAIL 12 E Chubbuck, ID1/2 INCH HAIL BEGAN AT 445 PM MDT, AND QUARTER SIZE HAIL FELL FROM 452 PM MDT TO 500 PM MDT ON GARY ST. LIGHT ACCUMULATION OF HAIL ON THE GROUND AND ROOFS.
Apr 2, 4:55 PM MDTHAIL 0.54 Se Chubbuck, ID
Apr 2, 4:57 PM MDTHAIL 1.54 Se Pocatello, IDEAST BENCH NEAR HOSPITAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS55 KPIH 022252
SVRPIH
IDC005-022330-
/O.NEW.KPIH.SV.W.0002.170402T2252Z-170402T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
452 PM MDT SUN APR 2 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bannock County in southeastern Idaho...

* Until 530 PM MDT

* At 450 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing half dollar size hail. This storm was located
  over northwestern Pocatello, and moving southeast at 20 mph.

* Locations impacted include...
  Pocatello, Inkom and Portneuf Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
      4282 11212 4281 11214 4279 11214 4270 11211
      4270 11209 4272 11206 4272 11198 4269 11196
      4268 11196 4267 11195 4264 11195 4263 11193
      4260 11192
TIME...MOT...LOC 2250Z 293DEG 19KT 4289 11247 

$$

DMH
2 follow-up statements
160 
WWUS55 KPIH 022310
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
510 PM MDT SUN APR 2 2017

IDC005-022330-
/O.CON.KPIH.SV.W.0002.000000T0000Z-170402T2330Z/
Bannock ID-
510 PM MDT SUN APR 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN BANNOCK COUNTY...

At 510 PM MDT, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail. This storm was located near
Portneuf Gap, or 7 miles east of Pocatello, moving southeast at 20
mph.

Locations impacted include...
Pocatello, Inkom and Portneuf Gap. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!

&&

LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
      4282 11212 4281 11214 4279 11214 4270 11211
      4270 11209 4272 11206 4272 11198 4269 11196
      4268 11196 4267 11195 4264 11195 4263 11193
      4260 11192
TIME...MOT...LOC 2310Z 293DEG 19KT 4285 11233 

$$

DMH
064 
WWUS55 KPIH 022325
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
525 PM MDT SUN APR 2 2017

IDC005-022335-
/O.EXP.KPIH.SV.W.0002.000000T0000Z-170402T2330Z/
Bannock ID-
525 PM MDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BANNOCK COUNTY
WILL EXPIRE AT 530 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore the warning will be allowed to expire. However small hail 
up to one-half inch is still possible with this thunderstorm.

LAT...LON 4281 11250 4297 11241 4291 11214 4290 11215
      4282 11212 4281 11214 4279 11214 4270 11211
      4270 11209 4272 11206 4272 11198 4269 11196
      4268 11196 4267 11195 4264 11195 4263 11193
      4260 11192
TIME...MOT...LOC 2325Z 287DEG 21KT 4284 11221 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:07 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 2:07 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
207 PM MDT Sun Apr 2 2017

.SHORT TERM...Tonight through Tuesday night.

A low pressure system and associated cold front worked through the
region Today. Rain and snow above 6000 feet will continue into the
evening across the eastern highlands. Some areas could still see an
additional inch or so of snow as this system pulls away from the
region. A second weaker system will move through the region on
Monday. This will help trigger a few afternoon and evening snow
showers across the central Idaho mountains through the upper Snake
Plain and into the eastern Idaho highlands. Not looking for much
snow, likely under half of an inch. Primarily dry weather expected
for Tuesday. Temps will be noticeably cooler for Monday and Tuesday.

Valle

.LONG TERM...Wednesday through Sunday night. We are still looking
dry on Wednesday but that might be the last rain/snow free day for a
bit. The ridge shifts east and moisture begins to push into the
central mountains on Thursday. The chance of showers increases over
Friday especially over that area. Several waves move over eastern
Idaho through the weekend, providing ample opportunity for more rain
and snow. We will remain rather warm through Friday before colder
air moves in for the weekend. Snow levels will fall to 5000-6500ft
on Saturday and even lower on Sunday, which means we could see a mix
of rain and snow at least at lowest elevations. Both situations
don't bode well for anyone look for relief from flooding or even
mountain snowfall. Keyes

&&

.AVIATION...The main band of rain and snow has shifted into the
eastern highlands this afternoon. Behind it, showers have developed
across the central mountains and spreading east through this
evening. We might even see a couple of thunderstorms out of it.
Behind the main area of precipitation, VFR weather is occurring.
With that area of showers, we could see a brief drop to MVFR or IFR
due to heavy precipitation as well as graupel. This will mainly be
an issue for KIDA and KDIJ, but a stray shower/storm or 2 could
approach KSUN and KPIH. Stronger west winds are also developing in
clearing skies, which will affect KBYI, KPIH and KIDA through
sunset. KDIJ will likely see VCSH well into tonight as moisture
lingers especially in the mountains surrounding town. Otherwise,
lighter winds and VFR weather is forecast. Another round of showers
is on tap for the central mountains, across the Upper Plain and into
the eastern highlands.  KIDA and KDIJ again would be most affected.
Keyes

&&

.HYDROLOGY...Numerous flood advisories from snowmelt and flood warnings for the
Portneuf and Bear Rivers continue. A flood warning continues for
areas downstream of Magic Reservoir, where water continues to stream
over the spillway. Cooler weather is likely for the first half of
the week which should help slow flooding. However, a wet pattern is
expected for late week and over the weekend which could push the
flooding potential again.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 2, 4:04 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
404 PM MDT SUN APR 2 2017

IDZ019-020-022245-
Upper Snake Highlands ID-Upper Snake River Plain ID-
404 PM MDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...NORTHERN
JEFFERSON AND SOUTH CENTRAL CLARK COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Dubois, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dubois and Small.

LAT...LON 4407 11265 4425 11265 4429 11204 4402 11204
TIME...MOT...LOC 2204Z 269DEG 21KT 4416 11255

DMH
Special weather statement, Apr 2, 4:06 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
406 PM MDT SUN APR 2 2017

IDZ021-023-022245-
Caribou Highlands ID-Lower Snake River Plain ID-
406 PM MDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 445 PM
MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir. This storm was moving east southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Chubbuck, Portneuf Gap, Fort
Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle
Lodge, Pocatello Airport, Pingree and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4284 11272 4310 11280 4314 11231 4276 11227
TIME...MOT...LOC 2204Z 240DEG 0KT 4301 11275

GK
Local storm report, Apr 2, 4:48 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             POCATELLO AIRPORT       42.92N 112.60W
04/02/2017  M1.25 INCH       POWER              ID   OFFICIAL NWS OBS

0442 PM     HAIL             4 WNW CHUBBUCK          42.94N 112.54W
04/02/2017  M1.25 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

DMH
Local storm report, Apr 2, 4:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
452 PM MDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             POCATELLO               42.88N 112.47W
04/02/2017  M1.00 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

GKAISER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:04 PM MDTSpecial Weather StatementPIHClark41 min
Apr 2, 4:06 PM MDTSpecial Weather StatementPIHBingham39 min
Apr 2, 4:34 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power20 min
Apr 2, 5:43 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.